A 32-Year-Old Man Experiences Syncope After Camping

Share this content:
A man begins to experience symptoms of fatigue and dizziness several weeks after camping.
A man begins to experience symptoms of fatigue and dizziness several weeks after camping.

Case

A 32-year-old man presents to the emergency department after passing out while driving, which resulted in a minor motor vehicle accident. He had no significant injuries from the accident and he has no significant medical history. 

The man had been camping several weeks ago and noted a strange insect on his thigh but did not think much of and removed it with a lighter. The following week he noted some occasional chills and night sweats with an odd-looking rash on his chest that resolved on its own after a few days.

He felt well until earlier this week when he began feeling extremely fatigued and dizzy. His symptoms were made worse by performing household chores. His girlfriend thought that he might be dehydrated and recommended he drink more water, so he drank several 32 ounce sports drinks without improvement.

He decided to seek help this morning but had a syncopal episode while driving to an urgent care center. He is dizzy while laying supine in the emergency department. His heart rate is 28 bpm and his blood pressure is 80/43 mm Hg. Pulses are thready. The remainder of his physical examination is benign. Early laboratory testing in the emergency department reveals a markedly elevated white blood cell count. Serum creatinine is 0.9 mg/dL and the remainder of the complete metabolic panel is normal.

An electrocardiogram at bedside shows complete heart block and telemetry shows occasional asystole lasting up to 5.6 seconds, which correlates with the patient's symptoms.

What is the next best step?

A. Discharge home with oral antibiotic therapy and corticosteroids

B. Have a transcutaneous temporary pacemaker placed and initiate intravenous ceftriaxone

C. Call the on-call electrophysiologist for urgent permanent pacemaker implantation

D. Admit the patient to the step-down unit and initiate intravenous ceftriaxone with a Lifepak® at bedside

Page 1 of 2
You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters